How the interaction occurs:
Garlic may increase how quickly your liver removes the protease inhibitor from your body.
What might happen:
If you take garlic supplements with your protease inhibitor, the levels of the protease inhibitor in your blood may decrease. The protease inhibitor may not work as well. If the levels of the protease inhibitor in your blood are too low, your HIV infection may develop resistance to the protease inhibitors.
What you should do about this interaction:
Discuss the use of garlic supplements with your healthcare professionals (e.g. doctor or pharmacist) before starting them.If you are taking garlic supplements with your protease inhibitor, let your healthcare professionals know. Your doctor may want to check the levels of the protease inhibitor in your blood and see how it is working against your HIV infection.Garlic from food sources is not likely to interfere with your protease inhibitor, but if you eat food with a large quantity of garlic on a regular basis, you should discuss your diet with your healthcare professionals.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Piscitelli SC, Burstein AH, Welden N, Gallicano KD, Falloon J. The effect of garlic supplements on the pharmacokinetics of saquinavir. Clin Infect Dis 2002 Jan 15;34(2):234-8.
2.Gregory PJ. Personal Communication. Pharmacist's Letter March, 2001.
3.Fortovase (saquinavir) US prescribing information. Roche Laboratories, Inc. December, 2004.
4.Gallicano K, Foster B, Choudhri S. Effect of short-term administration of garlic supplements on single- dose ritonavir pharmacokinetics in healthy volunteers. Br J Clin Pharmacol 2003 Feb;55(2):199-202.